Advertisement

International Journal of Clinical Pharmacy

, Volume 34, Issue 5, pp 686–688 | Cite as

A venlafaxine and mirtazapine-induced serotonin syndrome confirmed by de- and re-challenge

  • Liesbeth DecoutereEmail author
  • Sabrina De Winter
  • Liesbeth Vander Weyden
  • Isabel Spriet
  • Maarten Schrooten
  • Jos Tournoy
  • Katleen Fagard
Case Report

Abstract

Case description A 85 year old woman with a history of severe depression treated with mirtazapine and venlafaxine was admitted to the hospital twice after progressive deterioration of her general condition evolving to unconsciousness. Clinicians diagnosed a metabolic encephalopathy caused by a urinary tract infection which was treated appropriately. Although mirtazapine was stopped during the first hospitalization, the patient’s general practitioner restarted mirtazapine four days before readmission. During rehospitalization, she developed extreme restlessness, hyperreflexia and an increased tone in the lower limbs. She was hypertensive and tachycardic. Excessive sweating, elevated creatine kinase levels and bilateral mydriasis were noticed. Urinary analysis showed positive levels of mirtazapine and venlafaxine and both drugs were withdrawn. Symptoms resolved within 48 h after discontinuation of her antidepressants. Conclusion To our knowledge, this is the first case of the serotonin syndrome confirmed by a positive challenge, de-challenge and re-challenge.

Keywords

Advers drug reaction Mirtazapine Rechallenge Serotonin syndrome Venlafaxine 

Notes

Funding

None.

Conflicts of interest

The authors declare no conflict of interest.

References

  1. 1.
    Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med. 2005;352:1112–20.PubMedCrossRefGoogle Scholar
  2. 2.
    Dunkley EJ, Isbister GK. The hunter serotonin toxicity criteria: simple and accurate diagnostic decision rules for serotonin toxicity. QJM. 2003;96(635):642.Google Scholar
  3. 3.
    Mason PJ, Morris VA, Balcezak TJ. Serotonin Syndrome: presentation of two cases and review of the literature. Medicine (Baltimore). 2000;79:201–9.CrossRefGoogle Scholar
  4. 4.
    Mackay FJ, Dunn NR, Mann RD. Antidepressants and the serotonin syndrome in general practice. Br J Gen Pract. 1999;49:871–4.PubMedGoogle Scholar
  5. 5.
    Poeshla BD, Bartle P, Hansen KP. Serotonin syndrome associated with polypharmacy in the elderly. Gen Hosp Psychiatry. 2011;33(3):301.e9–11.CrossRefGoogle Scholar
  6. 6.
    Dimellis D. Serotonin syndrome produced by a combination of venlafaxine and mirtazapine. World J Biol Psychiatry. 2002;3:167. Letter.PubMedCrossRefGoogle Scholar
  7. 7.
    Houlihan DJ. Serotonin syndrome resulting from coadministration of tramadol, venlafaxine and mirtazapine. Ann pharmacotherapy. 2004;38:411–3.CrossRefGoogle Scholar
  8. 8.
    Lane R, Baldwin D. Selective serotonin reuptake inhibitor-induced serotoninsyndrome: review. J Clin Psychopharmacol. 1997;17(3):208–21.PubMedCrossRefGoogle Scholar
  9. 9.
    Gillman PK. Serotonin syndrome: history and risk. Fundam Clin Pharmacol. 1998;12(5):482–91.PubMedCrossRefGoogle Scholar
  10. 10.
    Sato S, Yokota C, Toyoda K, Naganima M, Minematsu K. Hyperammonemic encephalopathy caused by urinary tract infection with urinary retention. Eur J Intern Med. 2008;19:e78–9.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2012

Authors and Affiliations

  • Liesbeth Decoutere
    • 1
    Email author
  • Sabrina De Winter
    • 1
  • Liesbeth Vander Weyden
    • 2
  • Isabel Spriet
    • 1
  • Maarten Schrooten
    • 3
  • Jos Tournoy
    • 2
  • Katleen Fagard
    • 2
  1. 1.Pharmacy DepartmentUniversity Hospitals LeuvenLeuvenBelgium
  2. 2.Department of Gerontology and GeriatricsUniversity Hospitals LeuvenLeuvenBelgium
  3. 3.Department of SurgeryUniversity Hospitals LeuvenLeuvenBelgium

Personalised recommendations